Florida, 2012

Hail and Damaging Winds in Florida, June 13, 2012

June 13, 2012 · NWS JAX · 4 events in 3 counties and zones

A surface front sagged slowly over north Florida during the day. This feature combined with a moist and unstable airmass triggered isolated storms near sea breeze and outflow mergers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front sagged slowly over north Florida during the day. This feature combined with a moist and unstable airmass triggered isolated storms near sea breeze and outflow mergers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 13, 1:11 PM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 13, 1:11 PM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
211 PM EDT WED JUN 13 2012

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
LIMITED ACTIVITY THROUGH EARLY THIS AFTN WILL PICK UP BY LATE
IN THE AFTN...AS LIFT ASSOCIATED WITH AN UPPER TROUGH AND A WEAK
SURFACE COLD FRONT INTERACTS WITH THE ATLANTIC SEABREEZE. WILL
USE SCATTERED POPS BETWEEN 4 AND 8 PM. WITH HIGH PRECIPITABLE
WATER VALUES...THE HEAVIER TSTMS COULD PRODUCE LOCALLY HEAVY
RAINFALL. DO NOT EXPECT ORGANIZED SEVERE TSTMS...WITH AN ISOLATED
STRONG STORM OR TWO PRODUCING GUSTY WINDS POSSIBLE. ACTIVITY WILL
DIMINISH LATER THIS EVENING INTO THE OVERNIGHT...WITH LITTLE/IF
ANY SHOWERS LATE IN THE OVERNIGHT INTO EARLY THURSDAY. THE FRONTAL
BOUNDARY WILL CONTINUE TO SAG SOUTH INTO NORTHERN FL
THURSDAY...WITH ANOTHER ROUND OF AFTN SHWRS/TSTMS. WILL PUSH THE
LINE OF NUMEROUS ACTIVITY MAINLY SOUTH OF GNV...WITH SCATTERED
ACTIVITY FURTHER NORTH. SEASONABLE TEMPERATURES WILL PREVAIL.

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AS UPPER RIDGE BUILDS OVER EAST-CENTRAL U.S. AND TROUGH DIGS OVER
WRN ATLANTIC...SURFACE HIGH PRESSURE WILL BUILD SOUTHWARD OVER MID
ATLANTIC STATES FRI-SUN...WITH LITTLE CHANGE IN PATTERN THROUGH
EARLY NEXT WEEK...LEADING TO LENGTHY PERIOD OF ONSHORE FLOW.
THROUGH THIS PERIOD...DEEPER MOISTURE WILL BE PUSHED SOUTH OF OUR
FORECAST AREA. WILL MAINTAIN CHANCE SHRA/TSRA SOUTHERN/WRN AREAS
FRI...OTHERWISE JUST LOW CHANCES FOR SHOWERS OVER COASTAL
WATERS...AND AT TIMES OVER COASTAL COUNTIES...THRU THE PERIOD.
ONSHORE FLOW WILL ALSO KEEP TEMPS DOWN SLIGHTLY COASTAL
COUNTIES...WITH HIGH TEMPS LOW-MID 80S COASTAL COUNTIES WITH UPPER
80S INTERIOR FRI-SUN...MID-UPR 80S COASTAL COUNTIES WITH NEAR 90
INTERIOR EARLY NEXT WEEK.

&&

.AVIATION...
VFR EXPECTED...EXCEPT LOWER CONDITIONS IN VICINITY OF SCATTERED
LATE AFTERNOON/EARLY EVENING SHRA/TSRA. ANTICIPATE LESSER COVERAGE
OF PRECIP NEAR TAF SITES THIS AFTN COMPARED TO PRIOR AFTERNOONS...
SO VCTS IN TAF SITES FOR AFTN/EARLY EVNG...EXCEPT SHORT PERIOD OF
TEMPO TSRA LATE IN AFTN.

&&

.MARINE...
CONDITIONS UNDER SCEC CRITERIA WILL PREVAIL FOR THE NEXT 24
HOURS...WITH WINDS INCREASING TO AROUND 15 KNOTS OFFSHORE THURSDAY
IN THE WAKE OF A COLD FRONT. CONDITIONS WILL WORSEN TO SCEC
THURSDAY NIGHT INTO FRIDAY...WITH SCA FRIDAY NIGHT THROUGH THE
WEEKEND UNDER STIFF NE FLOW. WINDS WILL BEGIN TO SLACKEN SOME
FOR EARLY NEXT WEEK,

RIP CURRENTS: LOW RISK THROUGH THURSDAY. MODERATE RISK
FRIDAY...WITH POSSIBLE HIGH RISK THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  91  66  87 /  40  30  20  10
SSI  75  82  72  83 /  50  40  20  10
JAX  71  88  68  85 /  50  50  30  20
SGJ  73  86  74  83 /  50  60  30  20
GNV  70  90  67  87 /  40  60  50  30
OCF  71  90  69  88 /  40  70  70  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/WOLF/CHASE
Hazardous weather outlook, Jun 13, 1:30 PM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT WED JUN 13 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-141000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
230 PM EDT WED JUN 13 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A SLOW MOVING COLD FRONT OVER GEORGIA AND THE EAST COAST SEABREEZE
FRONT WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A BREEZY AND SLIGHTLY COOLER WEATHER PATTERN WILL BE OVER THE AREA
THURSDAY THROUGH NEXT TUESDAY. COASTAL SHOWERS AND ISOLATED INLAND
AFTERNOON THUNDERSTORMS ARE POSSIBLE EACH DAY. AN ELEVATED RISK OF
RIP CURRENTS WILL EXIST AT EAST COAST BEACHES ALONG WITH HAZARDOUS
BOATING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jun 13, 4:13 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
513 PM EDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 SW SILVER SPRINGS SHO 29.06N 82.05W
06/13/2012  E0.50 INCH       MARION             FL   TRAINED SPOTTER

            A STORM SPOTTER REPORTED HAIL SLIGHTLY LARGER THAN PEA
            SIZED NEAR U.S. 441 AND STATE ROAD 35.

&&

PP
Special weather statement, Jun 13, 4:49 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
549 PM EDT WED JUN 13 2012

FLZ030-031-036-132215-
ALACHUA-BRADFORD-UNION-
549 PM EDT WED JUN 13 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
BRADFORD...NORTHERN ALACHUA AND SOUTHERN UNION COUNTIES FOR SMALL
HAIL VALID UNTIL 615 PM EDT...

AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED OVER NEW RIVER...OR 5 MILES SOUTHEAST OF LAKE
BUTLER...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND NEW RIVER...BROOKER...SAMPSON...WALDO AND HAMPTON
THROUGH 615 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2979 8206 2970 8230 3000 8240 3003 8225
TIME...MOT...LOC 2149Z 335DEG 13KT 2994 8229

TRABERT
Special weather statement, Jun 13, 5:35 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
635 PM EDT WED JUN 13 2012

FLZ032-033-037-132300-
CLAY-PUTNAM-ST. JOHNS-
635 PM EDT WED JUN 13 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CLAY...
NORTHEASTERN PUTNAM AND CENTRAL ST. JOHNS COUNTIES FOR SMALL HAIL
VALID UNTIL 700 PM EDT...

AT 636 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF PICOLATA...OR 10 MILES
NORTH OF HASTINGS...MOVING SOUTH AT 20 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND PICOLATA...BOSTWICK...SPUDS...SAN
MATEO...ORANGE MILLS...HASTINGS AND EAST PALATKA THROUGH 700 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2962 8145 2962 8152 2960 8153 2958 8163
      2995 8166 2998 8153 2963 8138
TIME...MOT...LOC 2236Z 346DEG 16KT 2984 8157

TRABERT
Special weather statement, Jun 13, 5:51 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
651 PM EDT WED JUN 13 2012

FLZ036-037-040-132315-
ALACHUA-MARION-PUTNAM-
651 PM EDT WED JUN 13 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
ALACHUA...WESTERN PUTNAM AND NORTHERN MARION COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 715 PM EDT...

AT 651 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF JOHNSON...OR 4
MILES SOUTH OF MELROSE...MOVING SOUTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND JOHNSON...ORANGE
SPRINGS...HOG VALLEY AND FORT MCCOY THROUGH 715 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2938 8174 2927 8195 2966 8213 2971 8200
TIME...MOT...LOC 2251Z 330DEG 28KT 2962 8203

TRABERT
Special weather statement, Jun 13, 5:58 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
658 PM EDT WED JUN 13 2012

FLZ040-132345-
MARION-
658 PM EDT WED JUN 13 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
MARION COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 745 PM
EDT...

AT 658 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF JUNIPER SPRINGS...
MOVING SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND JUNIPER SPRINGS THROUGH 745 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2928 8175 2930 8165 2928 8164 2905 8163
      2904 8165 2898 8166 2898 8172
TIME...MOT...LOC 2258Z 336DEG 8KT 2923 8168

TRABERT
Special weather statement, Jun 13, 6:01 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
701 PM EDT WED JUN 13 2012

FLZ033-037-038-132330-
FLAGLER-PUTNAM-ST. JOHNS-
701 PM EDT WED JUN 13 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
PUTNAM...SOUTHERN ST. JOHNS AND NORTHWESTERN FLAGLER COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 730 PM EDT...

AT 702 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF HASTINGS...MOVING
SOUTH AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SPUDS...HASTINGS AND ORANGE MILLS THROUGH 730 PM EDT. HAIL UP
TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2957 8133 2950 8157 2981 8161 2984 8149
TIME...MOT...LOC 2302Z 342DEG 14KT 2975 8153

TRABERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
June 13, 6:02 PM EST
Where
Putnam County, 3.01 mi NNE of Mc Meekin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.610, -82.030

Trees were blown down along Highway 20 at Gordon Chapel Road.

Hail, Putnam

When
June 13, 6:03 PM EST
Where
Putnam County, 4.21 mi SE of Melrose
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.630, -82.030

Nickel size hail was reported on State Road 21 northeast of Hawthorne.

Thunderstorm Wind, Suwannee

When
June 13, 6:15 PM EST
Where
Suwannee County, 4.28 mi ENE of Branford
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.986, -82.861

A tree was snapped due to thunderstorm winds. The tree fell on 2 cars, both of which were heavily damage by the tree and heavy rainfall. The cost of damage to the cars was estimated for inclusion of the event in Storm Data.

Lightning, Flagler

When
June 13, 8:23 PM EST
Where
Flagler County, 0.69 mi N of Bulow
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.450, -81.150

A tree fell down after being struck by lightning in Bulow. The coat of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393916, 393913, 439387, 393914.